Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 8, 2009, 6:16 AM CDT for Bates County, Cass County, Henry County, Missouri; Linn County, Miami County, Kansas. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 6:16 AM CDT (11:16 UTC)
- Expired
- May 8, 2009, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:45 AM CDT | FLASH FLOOD | 1 E La Cygne, KS | HIGHWAY 152 JUST EAST OF LA CYGNE CLOSED DUE TO WATER RUNNING OVER THE ROAD. 0.55 INCHES OF RAIN IN UNDER 30 MINUTES. |
| May 8, 6:54 AM CDT | FLASH FLOOD | Clinton, MO | STREET FLOODING IN AND AROUND THE CITY OF CLINTON NUMEROUS CITY ROADS CLOSED...HEAVY RAIN CONTINUES TO FALL. |
| May 8, 7:40 AM CDT | FLASH FLOOD | Blue Mound, KS | WATER RUNNING OVER HIGHWAY 31 NEAR BLUE MOUND |
| May 8, 7:40 AM CDT | FLASH FLOOD | Pleasanton, KS | 10 INCHES OF WATER STANDING ON MAIN STREET IN THE CITY OF PLEASANTON |
| May 8, 7:45 AM CDT | FLASH FLOOD | Butler, MO | NUMEROUS CITY ROADS FLOODED AND CLOSED AT THE MOMENT...HIGHWAY F OUTSIDE OF BUTLER ALSO CLOSED. |
| May 8, 8:52 AM CDT | HEAVY RAIN 2.9 | Pleasanton, KS | |
| May 8, 9:28 AM CDT | FLASH FLOOD | 7 Ne Horton, MO | WIDESPREAD FLOODING OF COUNTY ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1877 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 081116
FFWEAX
KSC107-121-MOC013-037-083-081700-
/O.NEW.KEAX.FF.W.0010.090508T1116Z-090508T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BATES COUNTY IN WEST CENTRAL MISSOURI...
HENRY COUNTY IN WEST CENTRAL MISSOURI...
LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL NOON CDT
* AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. ADDITIONAL HEAVY RAINFALL CAN BE EXPECTED ACROSS THE
WARNED AREA DURING THE NEXT SEVERAL HOURS WITH RAINFALL RATES
LOCALLY EXCEEDING 1 INCH PER HOUR AT TIMES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...BUTLER...CLINTON...LA CYGNE...MOUND CITY...OSAWATOMIE...
PLEASANTON...RICH HILL...WINDSOR...ARCHIE...BLUE MOUND...CALHOUN...
CREIGHTON...DEEPWATER...DREXEL...FONTANA...HUME...MONTROSE...
PARKER...PRESCOTT AND URICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.
&&
LAT...LON 3803 9508 3855 9506 3855 9352 3821 9352
3821 9404 3803 9407 3805 9413 3802 9424
3805 9426 3805 9461 3802 9462 3802 9467
$$
DEROCHEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 5:27 AM CDT, 49 minutes earlier.
Area forecast discussion, May 8, 5:27 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 527 AM CDT FRI MAY 8 2009 .DISCUSSION... CONVECTIVE THREAT WILL LINGER THIS MORNING...MAINLY FOR THE SRN GRIDS. A WEAK SFC BOUNDARY HAS SAGGED INTO SRN KS INTO SWRN MO IN ADVANCE OF PRESSURE FALLS IN NWRN OK ASSOCIATED WITH A SHORTWAVE EXITING COLORADO. MODELS SUGGEST THAT A SIGNIFICANT SFC TO H8 THETAE RIDGE EXISTS FM SRN KS TO SWRN MO...PSBLY CLIPPING THE XTRM SRN PORTION OF THE CWFA. STG CONVECTION WAS DEVELOPING ALONG THIS GRADIENT...BEING AIDED BY A STG LLJ IMPORTING COPIOUS MOISTURE NWD. NAM SUGGESTS THAT THE SRN CWA WILL SEE MODEST THETAE ADVECTION/ISENTROPIC LIFT THIS MORNING WITH WEAK TO MODEST INSTABILITY. GIVEN MODERATE TO DEEP LAYER EFFECTIVE SHEAR AND MUCAPES FM 1000-2000 J/KG...CANNOT RULE OUT ISOLATED/FEW ELEVATED SVR STORMS FOR THE EXTREME SRN CWA WITH LARGE HAIL THE PRIMARY THREAT. AT THE CURRENT TIME...GREATEST RISK APPEARS TO BE FROM LINN COUNTY EAST TO BATES AND HENRY COUNTIES. ISENTROPIC LIFT WEAKENS NEAR THE I-70 CORRIDOR BUT WEAK ELEVATED INSTABILITY...EXPECTED A FEW THUNDERSTORMS TO MAKE IT AS FAR NORTH AS THE I-70 CORRIDOR. ACR NRN MO...CANNOT RULE OUT PATCHES OF LIGHT PRECIPITATION AS AN AREA OF RAIN MOVES EAST OUT OF NRN KS AND SRN NEB. SYSTEM WILL QUICKLY MOVE EAST OUT OF THE CWA BY EARLY AFTN WITH A FEW LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE FOR THE SRN AND ERN GRIDS THIS AFTN. COOLER AND DRIER AIR WILL SPREAD SOUTH TONIGHT AND SATURDAY AS A COOL SFC HIGH SAGS INTO THE SRN AND CNTRL PLAINS. HAVE BOOSTED POPS A LITTLE ON SUNDAY AS BANDS OF VERY LIGHT RAIN PSBL WITH THE NEXT UPPER TROUGH. DB && .AVIATION... STRONG TO SEVERE CONVECTION WAS DEVELOPING TO THE SOUTH OF THE TERMINALS EARLY THIS MORNING. HOWEVER...THE COMPLEX IS EXPECTED TO MOVE ESE. A FEW RUMBLES OF THUNDER MAY MAKE IT INTO THE MKC TERMINAL SHORTLY AFT 12Z. OTHERWISE...VFR RAIN WILL AFFECT KMCI/KMKC THIS MORNING WITH A FEW VFR SPRINKLES PSBL AT KSTJ. ALL PRECIP IS EXPECTED TO END BY 17Z WITH SKIES GRADUALLY CLEARING. A COLD FRONT WILL MOVE INTO THE TERMINALS THIS EVENING WITH A SHIFT TO NW WINDS. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, May 8, 6:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT FRI MAY 8 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 600 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHERN KANSAS AND SOUTHERN MISSOURI THIS MORNING WILL CONTINUE TO TRACK EAST SOUTHEAST. ALTHOUGH THE SEVERE WILL PREDOMINATELY STAY SOUTH OF THE OUTLOOK AREA...AN ISOLATED THUNDERSTORM MAY PRODUCE ONE INCH HAIL THIS MORNING FOR AREAS ALONG AND SOUTH OF A LINE FROM MOUND CITY TO BUTLER TO CLINTON. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITHIN THIS REGION. ANY THREAT OF SEVERE WEATHER WILL END BY NOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERIOD OR TWO OF THUNDERSTORMS IS POSSIBLE TUESDAY THROUGH EARLY FRIDAY AS ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVES INTO THE REGION. SEVERE WEATHER IS POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY. DB
In the hours before
Special weather statement, May 8, 3:37 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CDT FRI MAY 8 2009
KSZ060-MOZ053-080900-
BATES-LINN-
337 AM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN LINN AND WESTERN BATES
COUNTIES UNTIL 400 AM CDT...
AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANTON...MOVING EAST-NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3815 9492 3839 9464 3839 9462 3841 9462
3845 9458 3819 9433 3808 9472
DEROCHESpecial weather statement, May 8, 4:17 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 417 AM CDT FRI MAY 8 2009 MOZ053-080945- BATES- 417 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL BATES COUNTY UNTIL 445 AM CDT... AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF PLEASANTON TO 6 MILES SOUTHEAST OF BUTLER...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. LAT...LON 3843 9455 3838 9408 3816 9417 3820 9461 DEROCHE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Special Weather Statement | EAX | Sullivan | 28 min |
| May 7, 7:15 PM CDT | Special Weather Statement | EAX | DeKalb | 30 min |
| May 7, 7:17 PM CDT | Special Weather Statement | EAX | Daviess | 28 min |
| May 7, 7:41 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 34 min |
| May 7, 7:45 PM CDT | Special Weather Statement | EAX | DeKalb | 30 min |
| May 7, 7:52 PM CDT | Tornado Warning | EAX | Daviess, Livingston | 23 min |
| May 7, 8:12 PM CDT | Special Weather Statement | EAX | Caldwell | 33 min |
| May 7, 8:14 PM CDT | Tornado Warning | EAX | Livingston | 31 min |
| May 7, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 37 min |
| May 7, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston | 30 min |
| May 7, 8:54 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 36 min |
| May 7, 9:15 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Saline | 30 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 31 min |
| May 7, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Saline | 25 min |
| May 7, 9:59 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Saline | 31 min |
| May 7, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Saline | 29 min |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 37 min |
| May 7, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 31 min |
| May 7, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 6 min |
| May 7, 11:00 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 30 min |
| May 8, 4:17 AM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 8, 9:56 AM CDT | Areal Flood Warning | EAX | Bates, Henry | 10 hr |
| May 8, 11:15 AM CDT | River Flood Warning | EAX | Cooper | 27 hr |
| May 8, 3:42 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 18 hr |
| May 8, 6:01 PM CDT | Special Weather Statement | EAX | Macon | 89 min |
| May 8, 6:28 PM CDT | Special Weather Statement | EAX | Adair | 32 min |
| May 8, 3:37 AM CDT | Special Weather Statement | EAX | Linn | 23 min |
Nearby
Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.